Wisconsin, 2013

Damaging Winds in Wisconsin, August 26, 2013

August 26, 2013 · NWS DLH · 6 events in 4 counties and zones

Severe thunderstorms brought damaging winds to parts of northwest Wisconsin on August 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms brought damaging winds to parts of northwest Wisconsin on August 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 26, 6:13 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 26, 6:13 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
713 PM CDT MON AUG 26 2013

.AVIATION...00Z TAF ISSUANCE.
THE KINL AREAS WILL REMAIN UNDER VFR CIGS THROUGH THE TAF PERIOD.
ELSEWHERE...PERIODS OF MVFR CEILINGS WILL BE FOUND OVERNIGHT WITH
SCT SHRA/TSRA MAINLY FROM KBRD TO KDLH...AND OVER NORTHERN
WISCONSIN. DUE TO THE RAINFALL AND LIGHT WINDS...EXPECTING SOME
FOG DEVELOPMENT...MAINLY AFTER 08Z.

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT MON AUG 26 2013/

SHORT TERM...

THIS AFTERNOON THROUGH TUESDAY AFTERNOON...

MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE VERY
HOT AND HUMID CONDITIONS ACROSS A GOOD PORTION OF THE NORTHLAND
TODAY...ALONG WITH THE CONVECTIVE DEVELOPMENT THIS
AFTERNOON...INTO TONIGHT WITH THE POTENTIAL FOR SEVERE STORMS AND
LOCALLY HEAVY RAIN.

A LARGE DOME OF HIGH PRESSURE CONTINUES TO SIT OVER THE CENTRAL
CONUS THIS AFTERNOON WITH A BRANCH OF VERY WARM AIR ADVECTING NEWD
THROUGH THE CENTRAL/NRN PLAINS INTO THE UPPER MIDWEST. THIS WARM
AIR MASS...850MB TEMPS 20-23 DEG C...COMBINED WITH STRONG
SUPPRESSION FROM THE UPPER RIDGE IS PRODUCING TEMPERATURES IN THE
UPPER 80S AND LOWER 90S OVER MUCH OF THE NORTHLAND. THE OTHER
COMPONENT IS THE HUMIDITY. A STRONG SUPPLY OF MOISTURE FROM THE
S/SW IS BEING ADVECTED NWD INTO THE REGION ALONG WITH THE VERY
WARM AIR. SFC DWPTS ARE IN THE LOWER TO MID 70S ACROSS THE SRN
HALF OF THE FORECAST AREA...WITH MID TO UPPER 60S TO THE NORTH.
HEAT INDEX VALUES ARE ROUGHLY 90-105 OVER THE NORTHLAND...WITH A
LIGHT LAKE BREEZE KEEPING CONDITIONS SLIGHTLY COOLER NEAR THE
IMMEDIATE COAST OF LAKE SUPERIOR. A HEAT ADVISORY REMAINS IN
EFFECT FOR AREAS OF THE NORTHLAND ROUGHLY ALONG AND SOUTH OF
HIGHWAY 2 IN MN AND WI UNTIL 9 PM THIS EVENING. CHECK THE LATEST
WEATHER MESSAGE FOR ADDITIONAL INFORMATION.

A WARM FRONT IS DRAPED ACROSS CENTRAL MN AND INTO WI THIS
AFTERNOON WITH A RICH BOUNDARY LAYER DEVELOPING IN THE WARM
SECTOR. MLCAPE VALUES ARE RISING INTO THE 2000-3000 J/KG
RANGE...AND A FEW WEAK ECHOES ARE ALREADY BEGINNING TO SHOW UP ON
RADAR AROUND THE BRAINERD LAKES AND SIREN WI AREAS AS OF 2 PM.
WILL LIKELY SEE CONVECTION PERCOLATE ALONG THE JUST SOUTH OF THE
FRONT WHICH EXTENDS ROUGHLY FROM DETROIT LAKES EWD TO AROUND
DULUTH AND INTO NRN WI AROUND MERCER. THE BL WILL CONTINUE TO
DESTABILIZE AND ERODE THE CAP THAT IS EVIDENT AT APPROX 850MB ON
THE MPX AND INL 12Z SOUNDINGS THIS MORNING. BY THE LATE AFTERNOON
AND EVENING...THE SFC-BASED CONVECTION SHOULD REALLY GET GOING IN
CENTRAL MN AND EVENTUALLY BECOME ROOTED WITH THE SFC FRONT AND
RIDE EWD ALONG THE BOUNDARY INTO THE EVENING. THE MAIN CONCERN
WITH THESE STORMS WILL INITIALLY BE WITH DAMAGING WINDS AND LARGE
HAIL...WITH A TRANSITION TO FLASH FLOODING IN THE LATE EVENING AND
OVERNIGHT HOURS. THE MAIN FORCING THIS AFTERNOON AND EARLY EVENING
WILL BE WITH THE INSTABILITY AND THE LOCATION OF THE FRONT.
HOWEVER...LATER TONIGHT A 40 KT LLJ WILL DEVELOP AND BECOME
POSITIONED ACROSS SRN MN...WITH THE NRN NOSE OF THE JET ROTATING
EWD ACROSS CENTRAL MN/NRN WI AND PROVIDING ENOUGH SUPPORT TO
DEVELOP AND SUSTAIN NOCTURNAL CONVECTION. THE ABUNDANT AMT
MOISTURE WITH THIS AIR MASS WILL BECOME EVIDENT AGAIN TONIGHT AS
HEAVY RAIN IS EXPECTED WITH THESE STORMS. COULD POTENTIALLY SEE A
SWATH OF 2-4 INCHES OF RAIN QUICKLY FALL FROM AROUND PARK RAPIDS
TO MOOSE LAKE TO HAYWARD AND PHILLIPS THIS EVENING AND TONIGHT.
SOME AREAS IN NW WI ALREADY RECEIVED 2-4 INCHES OR RAIN LAST
NIGHT...WHICH LIKELY IS NOT OF CONCERN FOR THE SANDY SOILS CLOSER
TO LS...BUT MIGHT PROVE PROBLEMATIC FOR AREAS FURTHER SOUTH WHERE
THE WATER IS RETAINED MUCH MORE EASILY AND ANY ADDITIONAL RAIN
WILL LEAD TO SOME FLOODING CONCERNS. THEREFORE...WILL CONTINUE
WITH THE FLASH FLOOD WATCH FOR WASHBURN...SAWYER AND PRICE
COUNTIES UNTIL 12Z TUE MORNING.

AFTER THE SYSTEM MOVES OUT LATE TONIGHT/TUE MORNING...HIGH PRESSURE
WILL BUILD IN QUICKLY BEHIND THE LOW AND ALLOW CONDITIONS TO DRY OUT
AND SKIES TO CLEAR OFF. TUESDAY WILL BE ANOTHER WARM DAY...BUT WITH
MORE TOLERABLE HUMIDITY VALUES. HIGHS WILL TOP OUT IN THE MID TO
UPPER 80S...WITH HEAT INDICES IN THE UPPER 80S AND LOWER 90S. COULD
SEE A FEW MID/UPPER 90S HI VALUES TO THE SOUTH. ALTHOUGH NO HEAT
HEADLINES ARE EXPECTED AT THIS TIME FOR TUESDAY...CONDITIONS WILL
STILL WARRANT CAUTION DUE TO THE HIGH TEMPS AND HUMIDITY. THERE
COULD BE A LAKE BREEZE AROUND THE TWIN PORTS TOMORROW...ENOUGH TO
KEEP LAKE SHORE TEMPS IN THE 70S AND LOWER 80S.

LONG TERM...[TUESDAY NIGHT - SUNDAY]

THE MIDDLE OF THE WEEK LOOKS HOT AND DRY WITH SURFACE HIGH PRESSURE
MOVING THROUGH THE NORTHLAND AND A MID/UPPER LEVEL RIDGE OVER THE
CENTRAL UNITED STATES. THE HIGH PRESSURE SHOULD SHIFT EAST OF THE
NORTHLAND WEDNESDAY NIGHT. SHOWERS AND STORMS COULD DEVELOP ALONG
AND NEAR A WARM FRONT IN THE NORTHERN PLAINS WEDNESDAY
NIGHT...POSSIBLY MOVING INTO THE FAR WESTERN FORECAST AREA LATE
WEDNESDAY NIGHT. THE SHOWERS AND STORMS COULD THEN SPREAD EAST INTO
THE NORTHLAND THURSDAY WITH THE WARM FRONT. SHOWERS AND STORMS COULD
CONTINUE INTO THURSDAY NIGHT WITH LINGERING ACTIVITY ALONG AND NEAR
THE WARM FRONT...AS WELL AS WITH A COLD FRONT THAT SHOULD BEGIN TO
SWEEP THROUGH THE NORTHLAND. THE COLD FRONT SHOULD BRING A LITTLE
RELIEF TO THE RECENT HOT WEATHER. MORE SHOWERS AND STORMS ARE
POSSIBLE FRIDAY NIGHT AND SATURDAY AS ANOTHER WARM FRONT LIFTS
THROUGH OR NEAR THE NORTHLAND. A STRONG COLD FRONT MAY THEN MOVE
THROUGH THE NORTHLAND IN THE SUNDAY/MONDAY TIMEFRAME...BUT THERE ARE
DIFFERENCES IN TIMING AND STRENGTH BETWEEN TO THE MODELS. THE ECMWF
IS SIGNIFICANTLY STRONGER AND QUICKER WITH THE FRONT THAN THE GFS.
HOWEVER...WHAT WE CAN GATHER IS THAT A PERIOD OF COOLER AND DRY
WEATHER LOOKS LIKELY FOR EARLY NEXT WEEK.

&&

.POINT TEMPS/POPS...
DLH  69  85  64  86 /  60  20   0   0
INL  65  85  60  89 /  30  10  10   0
BRD  70  92  65  91 /  60  10   0   0
HYR  69  87  63  91 /  70  40  10   0
ASX  67  79  61  83 /  70  30   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ033>038.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.

     FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR WIZ007>009.

LS...NONE.
&&

AVIATION...GRANING
Hazardous weather outlook, Aug 26, 2:39 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
339 PM CDT MON AUG 26 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
339 PM CDT MON AUG 26 2013

...SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE SOUTHERN HALF OF
THE NORTHLAND THIS EVENING. SEE THE LATEST WEATHER MESSAGE FOR
DETAILS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
DULUTH AND SUPERIOR. NORTHEAST WINDS UP TO 10 TO 15 MPH LATE THIS
AFTERNOON WILL GENERATE WAVES OF 1 TO 3 FEET THROUGH THE EARLY
EVENING.

ANOTHER ROUND OF STORMS WILL DEVELOP LATE THIS AFTERNOON AND EARLY
EVENING. SOME OF THE STORMS MAY BE SEVERE...GENERALLY ALONG AND
SOUTH OF HIGHWAY 2. THE MAIN THREATS WILL BE DAMAGING
WINDS...HEAVY RAIN...AND LARGE HAIL.

ADDITIONAL HEAVY RAIN THIS EVENING AND TONIGHT IN PARTS OF
NORTHWEST WISCONSIN HAVE PROMPTED A FLASH FLOOD WATCH FOR
WASHBURN...SAYWER AND PRICE COUNTIES. LOCALIZED FLASH FLOODING IS
POSSIBLE ALONG STREAMS AND CREEKS AND LOW LYING AREAS...ESPECIALLY
AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. CHECK THE LATEST FLASH
FLOOD WATCH FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE IN NORTHWEST WISCONSIN
EARLY TUESDAY MORNING.

ADDITIONAL STORMS ARE POSSIBLE THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-271130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
339 PM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND TONIGHT...MAINLY ALONG THE SOUTH SHORE. THE MAIN THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL STORMS ARE POSSIBLE THURSDAY INTO THE WEEKEND.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 26, 6:12 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
712 PM CDT MON AUG 26 2013

MNZ012-019-020-270030-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH
SHORE-
712 PM CDT MON AUG 26 2013

...LINE OF STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL MOVING INTO
THE ARROWHEAD...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
FRANKLIN TO FAIRBANKS TO 6 MILES SOUTHEAST OF CASTLE DANGER...MOVING
NORTHEAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  SKIBO BY 720 PM...
  MESABA BY 725 PM...
  SPLIT ROCK LIGHTHOUSE STATE PARK AND EMBARRASS BY 730 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4753 9152 4732 9120 4728 9123 4711 9148
      4708 9155 4702 9163 4700 9170 4695 9175
      4726 9226 4753 9288 4783 9239

GROCHOCINSKI
Special weather statement, Aug 26, 6:28 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
728 PM CDT MON AUG 26 2013

MNZ012-019-020-270045-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH
SHORE-
728 PM CDT MON AUG 26 2013

...LINE OF STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL MOVING
THROUGH THE ARROWHEAD...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
FAIRBANKS TO 8 MILES EAST OF THOMAS LAKE NEAR BRIMSON TO 7 MILES
SOUTHEAST OF GOOSEBERRY FALLS STATE PARK...MOVING NORTHEAST AT 25
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  SILVER BAY AND WHYTE BY 745 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4734 9117 4728 9123 4711 9148 4708 9155
      4702 9163 4699 9170 4724 9196 4733 9213
      4756 9156

GROCHOCINSKI
Special weather statement, Aug 26, 6:29 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
729 PM CDT MON AUG 26 2013

MNZ036>038-WIZ001-270100-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-SOUTH AITKIN-
729 PM CDT MON AUG 26 2013

...STRONG THUNDERSTORMS OVER CARLTON AND NORTHERN PINE COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUPERIOR TO 6 MILES
WEST OF FRIESLAND...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SANDSTONE...          FRIESLAND...          ASKOV...
  FOXBORO...            PATZAU...             HARLIS...
  SOUTH RANGE...        PATTISON STATE PARK...
  AMNICON FALLS STATE PARK...                 BELDEN...
  WENTWORTH...          CHAFFEY...            CLOVERDALE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

LAT...LON 4612 9308 4615 9307 4615 9313 4628 9332
      4688 9233 4677 9206 4673 9204 4670 9198
      4670 9190 4662 9174 4596 9282

KK
Special weather statement, Aug 26, 6:47 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
747 PM CDT MON AUG 26 2013

MNZ012-020-021-270130-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
747 PM CDT MON AUG 26 2013

...AREA OF HEAVY RAIN TRACKING ALONG THE NORTH SHORE...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CONTAINING VERY HEAVY RAINFALL...NEAR SILVER
BAY...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BRING HEAVY DOWNPOURS...WITH AROUND AN INCH OR MORE
OF RAINFALL IN AS LITTLE AS 30 MINUTES. IN ADDITION...GUSTY WINDS AROUND
40 MPH AND SMALL HAIL WILL BE POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  TETTEGOUCHE STATE PARK BY 800 PM...
  ILLGEN CITY BY 805 PM...
  FINLAND BY 810 PM...
  LITTLE MARAIS BY 820 PM...
  GEORGE CROSBY MANITOU STATE PARK BY 825 PM...

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4748 9098 4737 9115 4728 9123 4718 9138
      4718 9140 4733 9156 4751 9104

GRANING
Local storm report, Aug 26, 6:54 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
754 PM CDT MON AUG 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     BREEZY POINT            46.60N 94.22W
08/26/2013                   CROW WING          MN   LAW ENFORCEMENT

            TREE DOWN AT BREEZY POINT RESORT. VIA SOCIAL MEDIA. TIME
            ESTIMATED.

&&

KLH
Special weather statement, Aug 26, 6:58 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
758 PM CDT MON AUG 26 2013

MNZ037-038-WIZ001-006-270130-
BURNETT-CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-
758 PM CDT MON AUG 26 2013

...STRONG THUNDERSTORMS OVER EASTERN CARLTON AND NORTHEASTERN PINE
COUNTIES...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PATTISON STATE PARK
TO 9 MILES SOUTHEAST OF SANDSTONE...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  KINGSDALE...          DUXBURY...            MOOSE JUNCTION...
  SAINT CROIX STATE PARK...                    CLOVERTON...
  HAWTHORNE...          MARKVILLE...          DAIRYLAND...
  COZY CORNER...        BENNETT...            RIVERSIDE...
  DANBURY...            OAKLAND...            YELLOWLAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4645 9173 4586 9239 4614 9290 4670 9237

KK

The radar

The Duluth radar (KDLH), 72 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 26, 7:28 PM CST
Where
Douglas County, Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.250, -91.800

A tree was blown down near Gordon, WI.

Thunderstorm Wind, Sawyer

When
August 26, 7:48 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.010, -91.480

Trees and power lines were blown down across the county.

Thunderstorm Wind, Bayfield

When
August 26, 7:55 PM CST
Where
Bayfield County, Cable
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.200, -91.300

Many trees and power lines were blown down near Cable.

Thunderstorm Wind, Bayfield

When
August 26, 7:58 PM CST
Where
Bayfield County, 0.48 mi W of Drummond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.330, -91.260

Numerous trees were blown down on U. S. Highway 63 and its side roads between Drummond and Cable.

Thunderstorm Wind, Douglas

When
August 26, 8:17 PM CST
Where
Douglas County, 0.84 mi SE of Lake Nebagamon
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.510, -91.690

Branches were flying through the air.

Thunderstorm Wind, Iron

When
August 26, 8:42 PM CST
Where
Iron County, 0.84 mi SW of Tyler Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.320, -90.540

There was a tree down on Wisconsin Highway 77 just east of the county border. The time was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474699, 474700, 474702, 474703, 474704, 474707.